Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2023, 1:36 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2023, 1:36 PM PDT (20:36 UTC)
- Expired
- Aug 19, 2023, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:22 PM PDT | FLASH FLOOD | 5 Sse Keeler, CA | California Highway Patrol reports a road washout at the junction of State Route 190 and State Route 136. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WGUS55 KVEF 192036
FFWVEF
CAC027-192345-
/O.NEW.KVEF.FF.W.0068.230819T2036Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
136 PM PDT Sat Aug 19 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Inyo County in south central California...
* Until 445 PM PDT.
* At 136 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain along Highway 190 between mile markers 25 and 66. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 190, Darwin and Panamint Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
3631 11784
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS2 follow-up statements
126
WGUS75 KVEF 192147
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
247 PM PDT Sat Aug 19 2023
CAC027-192345-
/O.CON.KVEF.FF.W.0068.000000T0000Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
247 PM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT THIS
AFTERNOON FOR CENTRAL INYO COUNTY...
At 247 PM PDT, local law enforcement reported a road washout at the
junction of State Route 190 and State Route 136.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 190, Darwin and Panamint Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
3631 11784
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM121
WGUS75 KVEF 192337
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
437 PM PDT Sat Aug 19 2023
CAC027-192347-
/O.EXP.KVEF.FF.W.0068.000000T0000Z-230819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
437 PM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR
CENTRAL INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat for Highway 190, Darwin, and Panamint Springs. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM PDT Tuesday for a
portion of southeast California.
LAT...LON 3645 11784 3637 11731 3629 11728 3624 11762
3631 11784
$$
SMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:22 AM PDT, 10 hours 14 minutes earlier.
Area forecast discussion, Aug 19, 3:22 AM PDT, 10 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 322 AM PDT Sat Aug 19 2023 .SYNOPSIS...Rich moisture related to approaching Tropical Cyclone Hilary will begin to advance into the Mojave Desert today with increasing shower and thunderstorm activity expected. This trend will continue into Sunday as the remnants of Hilary lift northward. Widespread heavy rain, gusty winds, and instances of major flooding are expected. Hilary's remains will exit the region by Monday but moist monsoonal conditions will persist much of the week with daily storm chances and temperatures remaining below normal. && .SHORT TERM...through Monday. Still on track for a rare and highly impactful weather event unfolding this weekend across the southwestern US as the remains of what is currently Hurricane Hilary lift through Southern California and the Mojave Desert. The details of the forecast are largely unchanged, and model guidance remains in very tight agreement on the track of Hilary's remnant circulation and the general swath of heaviest precipitation. While Hilary is currently a category 4 hurricane roughly 260 miles west of Cabo San Lucas, she will weaken quickly on approach of the northern Baja and will either be a weakening tropical storm or depression by the time she reaches the US border and into our deserts. Nonetheless, a tremendous amount of tropical moisture will funnel into the region from the Gulf of California, aided by a very strong southeasterly mid and low flow which will begin to ramp up today. Best chance for excessive rainfall and flash flooding today will be focused in western San Bernardino County as well as Inyo County, though the flash flood risk exists everywhere. Integrated Water Vapor transport ahead of Hilary ramps up dramatically tonight and blasts up the Colorado River Valley, with widespread precipitation breaking out and increasingly heavy rainfall rates likely. The WPC has continued a High Risk for excessive Rainfall across much of Inyo and San Bernardino Counties Sunday, which is where the greatest threat for catastrophic and damaging flash flooding exists. We are especially concerned for historical rainfall occuring in Death Valley National Park which will greatly challenge regional infrastructure. By Monday morning, a swath of 2-5+ inch rainfall totals are expected across the western Mojave Desert, which could result in catastrophic flooding in Death Valley, the Morongo Basin and Barstow areas. Areas of orographic enhancement such as the Panamint Range, Spring Mountains, and southern Sierra could squeeze out event higher rainfall totals exceeding 5-7+ inches. Further east, across the eastern portions of the Mojave Desert including the Mojave Preserve and Las Vegas Valley, significant rainfall is likely in these areas as well, though the heaviest precipitation is currently favored in the aforementioned western zones closer to Hilary's remnant circulation. Nonetheless, southeasterly upslope flow over the McCullough Range and Spring Mountains will aid in heavy precipitation generation which could result in significant precipitation accumulations and flash flooding. Additionally, with precipitable water values climbing to near 2" or more from Las Vegas south, even brief rain showers can produce extremely intense rainfall rates causing rapid flash flooding. The driest part of our forecast area will be Mohave County but the very moisture rich airmass will still support very efficient rainfall with shower and thunderstorm activity that occurs, and locally impressive rainfall totals will be possible here as well, especially near the Hualapai Mountain range. In addition to the rain threat, as Hilary's remnant circulation lifts through southern California, strong winds may spread northward out of the Sonoran Desert and into the Mojave Sunday afternoon and evening, spreading into the Southern Great Basin by Monday. There is uncertainty in how strong these winds will be and they will be dependent on how quickly Hilary weakens in the next 48 hours, but wind advisories or even a short fused high wind warning may be needed for areas along the Colorado River and south of I-40 for Sunday evening. With additional advisories possible Sunday night into Monday for areas further north. Whats left of Hilary, which will become unrecognizable by this time, will lift into the Great Basin Monday. Rich tropical air will remain in place with a rather strong southerly flow continuing, which will tend to favor the higher terrain of southern Nevada for heavy rainfall Monday, with drier and more stable air tending to work in further south. Temperatures through the short term period will be well below normal thanks to the abundance of clouds and moisture, with high temperatures Sunday likely to challenge record daily low maximum temperatures for many areas. .LONG TERM...Tuesday through Friday. Following the exit of what is left of Hilary on Monday, widespread low level moisture will remain in place. Synoptically, an expansive ridge will remain parked over the central US with a southerly flow featured across the southwestern states. This will result in at least low-grade monsoonal conditions persisting most of next week, with daily storm chances favored in the higher terrain, but possibly drifting into the lower elevations in the afternoon and evening hours. Subtle shortwave features embedded in the flow may also result in some days being more active than others and promote more lower elevation activity. For now, NBM PoPs keep fairly generous storm chances going through the week across Northwest Arizona and southern Nevada, with slight chances across most of southeast California. With the abundance of moisture and continued daily storm activity, temperatures remain cooler than average by 5-10 degrees, but should trend warmer heading into the end of the week. && .AVIATION...For Harry Reid...Light and variable winds early this morning will turn southeast by late morning. Prevailing winds should remain less than 10kts, but scattered thunderstorms are possible after 20Z, and any that do develop will be capable of producing gusty, erratic winds. More steady light to, at times, moderate rain is expected after 04Z as moisture from Hilary spreads across the area. In addition to the rainfall, reduced visibilities of 5mi or less and CIGs less than 4kft are also expected by daybreak Sunday. The rain and reduced CIGs and visibilities will likely continue into Sunday evening. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected across the region once again today. The best chance is after 20Z, and any storms that do develop will be capable of producing gusty, erratic winds. Away from thunderstorm activity, winds of less the 10kts generally from the east and southeast can be expected. Moisture from Hilary will begin to spread across the area this evening into tonight, resulting in steady rain developing from south to north. In addition to the moderate to, at times, heavy precipitation, reduced visibilities down to 2 to 4 SM at times and CIGs less than 2kft will be possible, with the degraded conditions continuing into Sunday night. && .SPOTTER INFORMATION STATEMENT...Heavy rain, high winds, and flash flooding reports are requested through the weekend as the remains of Hurricane Hilary lift through the Western Mojave Desert. && DISCUSSION...Outler AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Aug 18, 7:09 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 8:21 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 9:19 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 19, 12:16 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 2:01 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 3:12 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.